Jump to content
CrazyBoards.org

Recommended Posts

I'm wondering how much diet can affect a person's Lithium level? In February when I was on 1200 mg I had a level of 1.1 and at the time I was hardly eating, it was leading up to my "nervous breakdown" when I went into the hospital. Before I was on Lexapro and Abilify (which have helped with the suicidal thoughts and more intense depression). Now I'm on 900 mg b/c I started topamax (and the theory was it would increase my Li level by 25%) and my Li level went down to .6. I've had hypomania and some depression. I've also had a really poor diet. Lots of junk food and soda. Could that impact my lithium level even further?

Link to comment
Share on other sites

yes, higher/lower salt content and even messing with fluid intake can alter lithium levels. And depending on soda type you also have to deal with caffeine which is a diuretic.

Intrestingly Lithium and Sodium (main salt ion) are very similar in structure (both are group 1 in the periodic table directly above each other).

Link to comment
Share on other sites

Fluids have a big impact. This includes hydration at the time you have your level checked. So too can the timing of your Lithium level check which should be 10-12 hours after you take the med. If you tested early, you level would be higher. If you tested later, it would be lower.

Also, you could have some sort of med interaction going on. This link is to Drugs.com med checker. It's pretty easy to use. Check your meds from before when your level was high and now that it's low.

Link to comment
Share on other sites

A Note About Sodium and Lithium

The whole nervous system needs salt (sodium). Lithium is a naturally occurring mineral with an electrical charge similar to salt. The level of salt in your body affects the action of lithium. Once lithium reaches therapeutic range, it can be altered by small changes in daily salt intake.

If you normally don't eat much salt and then sit down one night and eat a bag of potato chips or a pizza or canned soup, your lithium level will likely decrease. If you've been diligent with your lithium medicine routine but have changed your salt-eating pattern, it may significantly interrupt your medication treatment outcome. Keeping your sodium intake fairly consistent is very important for people who take lithium.

If you are very active and sweating a lot, or have diarrhea or are vomiting, you could lose a lot of sodium and then your body may end up with too much lithium. Never take salt tablets or go on a salt-restricted diet without talking to your doctor if you are taking lithium. Lithium has predictable blood levels, and to understand what is too high or too low, talk with your health care provider about adjusting your lithium dosage if you are lowering your sodium intake.

That is from the NAMI web site. Ladybug

http://www.nami.org/Template.cfm?Section=healthy_eating&Template=/ContentManagement/ContentDisplay.cfm&ContentID=94172

Link to comment
Share on other sites

caffiene can cause changes. Also, NSAIDs, so if you don't know about that one, know about that one.

With any new med, it will take time to adjust to changes in interactions. Keep getting tested, try to keep things consistent (that really is the best thing you can do on lithium, regardless of what you are actually doing though DO stay hydrated, just maybe with not a lot of diuretics) and see what transpires over time.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...